Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 74, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 1997, 2:54 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 1997, 2:54 PM CDT (19:54 UTC)
- Expired
- Aug 20, 1997, 5:55 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 201956 FFWMAF TXC243-202255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 254 PM CDT WED AUG 20 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 555 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...JEFF DAVIS COUNTY MIDLAND DOPPLER RADAR HAS INDICATED PERSISTENT AND HEAVY RAINS OVER MUCH OF JEFF DAVIS COUNTY OVER THE PAST 2 HOURS. DOPPLER RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE COUNTY SINCE 1 PM. RESIDENTS AND MOTORISTS SHOULD BE AWARE OF POSSIBLE FLASH FLOODING OF STREAMS...LOW AREAS AND OVER TRADITIONALLY FLOOD PRONE AREAS. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:42 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 20, 2:42 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 241 PM CDT WED AUG 20 1997 LATEST KMAF WSR-88D DATA SHOWS ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO...THE DAVIS MOUNTAINS...SOUTHEAST IN GLASSCOCK COUNTY...AND TO THE NORTH NEAR MESQUITE AND O'DONNELL. SURFACE ANALYSIS SHOWS WEAK TROF REMAINS ACROSS FA CORRESPONDING CLOSELY WITH SHEAR AXIS ON WV IMAGERY. MODELS CONTINUE TO BUILD UPPER-LEVEL RIDGE OVER FA THROUGH FRIDAY MORNING. HOWEVER...SEE LITTLE NEED TO DEVIATE FROM CURRENT PACKAGE. WITH HIGHS IN THE MID TO UPPER 90S AND BOUNDARIES AS A FOCUS... EXPECT ISOLATED POPS ACROSS MOST OF FA WITH WIDELY SCATTERED POPS IN SOME AREAS THROUGH THE FIRST TWO PERIODS. WITH PLENTY OF SURFACE MOISTURE PERSISTING...EXPECT LITTLE CHANGE IN THE PATTERN THROUGH FRIDAY. HAVE ADJUSTED GUIDANCE NUMBERS SLIGHTLY FOR LOWS TONIGHT IN THE MRF AND P07 AREAS. HIGHS TOMORROW LOOK REASONABLE. MAF 69/95 10/10 CNM 67/96 10/10 MRF 65/86 20/20 P07 78/95 10/10 HUBER/PENDERGRAST
In the hours before
Special weather statement, Aug 20, 11:16 AM CDT, 3 hours 38 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1115 AM CDT (1015 AM MDT) WED AUG 20 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY AIDED BY AFTERNOON HIGHS IN THE MID TO UPPER 90S AND PLENTY OF LOW-LEVEL MOISTURE. A SURFACE TROF EXTENDS ACROSS THE OUTLOOK AREA FROM THE BIG BEND INTO CENTRAL TEXAS AND WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. AS DURING THE LAST FEW DAYS...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AND STRONG WINDS THAT MAY REACH AS HIGH AS 45 MPH. ALSO...SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. EXPECT THESE STORMS TO MOVE VERY SLOWLY. THUS...FLOODING OF STREETS AND LOW-LYING AREAS IS POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. HUBER/PENDERGRAST
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.